Hail, Kidder
- When
- June 30, 12:05 PM CST to 12:08 PM CST
- Where
- Kidder County, 8.63 mi NE of Robinson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.250, -99.660
Multiple thunderstorms developed over central North Dakota as an upper level trough approached the area. Very strong instability was present, but thunderstorms were having trouble becoming surface based due to convection during the morning hours, which is addressed in a separate episode on this same date, keeping cloud cover over the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Multiple thunderstorms developed over central North Dakota as an upper level trough approached the area. Very strong instability was present, but thunderstorms were having trouble becoming surface based due to convection during the morning hours, which is addressed in a separate episode on this same date, keeping cloud cover over the area. One storm over Wells County became very slow moving, producing torrential rain in the Harvey area. This was preceded by rain during the morning, and followed by another round of rain in the early evening. Total rainfall amounts between six and seven inches led to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 30, 11:23 AM CST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1223 PM CDT Tue Jun 30 2020 .UPDATE... Issued at 1155 AM CDT Tue Jun 30 2020 Expanded the flash flood watch further south with this update. Morning thunderstorms dropped between one and four inches of rain across portions of south central North Dakota and continued development of thunderstorms will increase the threat for flooding across the watch area this afternoon and evening. Cloud cover may limit surface-based destabilization, but there will still be enough elevated instability and shear to produce severe storms this afternoon/evening. The latest CAM runs continue to indicate a line of severe storms developing generally along Highway 83 this afternoon. What is most concerning is the increasing threat of tornadoes this late afternoon/evening. Forecast soundings from the RAP and HRRR indicate strong low-level shear and helicity and a favorable hodograph profile for at least a couple hours. There continues to be the potential for all severe hazards today including 70 mph winds, golf ball size hail, a few tornadoes and very heavy rain. UPDATE Issued at 837 AM CDT Tue Jun 30 2020 Strongest storms this morning are over central North Dakota. Environmental parameters are favorable for strong winds with low- level helicity and shear maximized generally along the Missouri River. Storms with wind gusts around 60 mph will be the main threat this morning. Later today as the boundary layer destabilizes all threats will increase across the area. UPDATE Issued at 638 AM CDT Tue Jun 30 2020 The threat for thunderstorms with heavy rain continues west of the missouri river this morning, as a vigorous short wave trough at h500 moves north through western North Dakota today. Current forecast looks reasonable. && .SHORT TERM...(Today and tonight) Issued at 408 AM CDT Tue Jun 30 2020 Severe thunderstorm potential through this evening along with the associated potential for heavy rainfall is the short term focus. A negatively-tilted middle- and upper-level trough will eject from the Rockies into the Northern High Plains by this evening, setting the stage for an active thunderstorm event as a frontal zone also sharpens and shifts eastward. Initially this morning that frontal zone is being masked by convective cold pools, and broad warm air advection and low- and midlevel frontogenesis along the edge of the gradient of greater bouyancy in central ND continues to yield regenerative clusters of thunderstorms. This activity will pose a marginal severe-storm risk through the morning hours, mainly south and west of the Missouri River. The early-day convection casts some doubt on the extent of diurnal heating in western ND and the placement of the surface front by the time larger-scale ascent approaches the area in tandem with the negatively-tilted trough. However, the 00 UTC guidance suite including CAMs composing the HREF and the RAP/HRRR through their 07 UTC cycles favor strong to extreme instability along and east of the front with MLCAPE of 3000 to 5000 J/kg, along with steep midlevel lapse rates and effective shear magnitudes of 25 to 35 kt. Deep-layer wind fields will largely be oriented parallel to the north-south frontal zone, favoring a linear and messy mode to convection with primarily multicells and transient supercells with a risk of damaging winds and large hail. Convection may initially intensify as far west as a Stanley to Dickinson and Hettinger line this afternoon before shifting eastward across central ND from the mid to late afternoon into the evening. Low-level shear will also intensify this afternoon in central ND with 0-1-km SRH around 150 m2/s2, favoring some tornado risk, albeit likely transient given the lack of a more supportive convective mode. Finally, given the rich low level moisture, large CAPE profiles, and relatively modest deep-layer wind fields, the setting favors very heavy rainfall. Despite dry soils, rainfall rates could be enough for localized flash flooding, so we maintained the Flash Flood Watch for parts of west central and north central ND. Note we did remove Divide, Williams, and McKenzie Counties from the watch based on recent CAM trends, while adding Oliver County to the watch for the same reasons. .LONG TERM...(Wednesday through Monday) Issued at 408 AM CDT Tue Jun 30 2020 A classic summertime pattern will be in place during the long term with warm, humid conditions and several thunderstorm chances. The large-scale pattern will feature broad west-southwest flow aloft across the Northern Plains with low-predictability impulses which could interact with rich low-level moisture to yield thunderstorm activity. Moreover, the magnitude of flow aloft and steep low- and midlevel lapse rates suggests a climatological severe storm risk will exist. While confidence in the day to day details through the period is moderate at best, it appears that overall, Wednesday has the highest odds of being a dry period, with increasing chances of thunderstorms on at least a scattered basis Thursday, Friday, and Independence Day. Thermal fields and NBM guidance support highs mainly 85 to 95 F through the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1220 PM CDT Tue Jun 30 2020 Hazards to aviation today include widespread thunderstorms, some severe with strong winds and hail. Areas of MVFR will continue across central North Dakota as thunderstorms continue to overspread central and portions of western ND. Conditions will improve around 00z west, from KDIK- KXWA, and ending east around 07z. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 11 PM CDT /10 PM MDT/ this evening for NDZ002>004-010>012-018>022-033>035-041-042-044>046. && UPDATE...AJ SHORT TERM...CJS LONG TERM...CJS AVIATION...AJ
Hazardous Weather Outlook National Weather Service Bismarck ND 1152 AM CDT Tue Jun 30 2020 NDZ002>004-010>012-018>022-033>035-041-042-044>046-011700- Burke-Renville-Bottineau-Mountrail-Ward-McHenry-Dunn-Mercer- Oliver-McLean-Sheridan-Stark-Morton-Burleigh-Hettinger-Grant- Adams-Sioux-Emmons- 1152 AM CDT Tue Jun 30 2020 /1052 AM MDT Tue Jun 30 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible today and this evening, with the greatest risk being this afternoon and evening and across central North Dakota. The main risks will be large hail up to ping pong ball size and damaging winds up to 70 mph. An isolated tornado is also possible. A Flash Flood Watch is also in effect through this evening for parts of portions of central North Dakota. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters will be needed today and this evening. NDZ001-005-009-013-017-023-025-031-032-036-037-040-043-047-048- 050-051-011700- Divide-Rolette-Williams-Pierce-McKenzie-Wells-Foster- Golden Valley-Billings-Kidder-Stutsman-Slope-Bowman-Logan- La Moure-McIntosh-Dickey- 1152 AM CDT Tue Jun 30 2020 /1052 AM MDT Tue Jun 30 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible today and this evening, with the greatest risk being this afternoon and evening and across central North Dakota. The main risks will be large hail up to ping pong ball size and damaging winds up to 70 mph. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters will be needed today and this evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1101 AM CDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HEAVY RAIN NEW SALEM 46.85N 101.41W
06/30/2020 M1.75 INCH MORTON ND PUBLIC
THE REPORT INCLUDES RAIN THAT FELL
OVERNIGHT.
&&
CKSpecial Weather Statement
National Weather Service Bismarck ND
1113 AM CDT Tue Jun 30 2020
NDZ020-034-301700-
Oliver ND-Morton ND-
1113 AM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORTON AND CENTRAL
OLIVER COUNTIES UNTIL NOON CDT...
At 1113 AM CDT, a strong thunderstorm was located 9 miles south of
Hannover, or 22 miles northeast of Glen Ullin, moving north at 35
mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Center, Hannover and Fort Clark.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4688 10157 4724 10157 4724 10126 4727 10126
4725 10120 4688 10132
TIME...MOT...LOC 1613Z 189DEG 31KT 4698 10142
HOLLANSpecial Weather Statement
National Weather Service Bismarck ND
1121 AM CDT Tue Jun 30 2020
NDZ004-301700-
Bottineau ND-
1121 AM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR BOTTINEAU COUNTY UNTIL NOON
CDT...
At 1121 AM CDT, strong thunderstorms were located along a line
extending from near Willow City to 8 miles north of Upham to 5 miles
southwest of Newburg. Movement was north at 45 mph.
Penny size hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Bottineau, Westhope, Willow City, Newburg, Souris, Lake Metigoshe
State Park, Landa, Russell, Kramer, Gardena, Eckman, Carbury, Roth
and Omemee.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4872 10018 4855 10023 4854 10041 4863 10041
4863 10106 4900 10113 4900 10018
TIME...MOT...LOC 1621Z 181DEG 39KT 4856 10029 4871 10071 4866 10100
HOLLANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1149 AM CDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM HEAVY RAIN 9 N HURDSFIELD 47.58N 99.94W
06/30/2020 M1.10 INCH WELLS ND BROADCAST MEDIA
RAIN TOTAL AS OF 1130 AM.
&&
CKSpecial Weather Statement National Weather Service Bismarck ND 1200 PM CDT Tue Jun 30 2020 NDZ019>021-301745- Oliver ND-Mercer ND-McLean ND- 1200 PM CDT Tue Jun 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCLEAN...WESTERN OLIVER AND NORTHEASTERN MERCER COUNTIES UNTIL 1245 PM CDT... At 1159 AM CDT, a strong thunderstorm was located near Hannover, or 17 miles southeast of Beulah, moving north at 35 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Hazen, Stanton, Riverdale, Pick City, Coleharbor, Hannover, Hazen Bay Recreation Area and Lake Sakakawea State Park. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4698 10168 4757 10167 4756 10111 4698 10137 TIME...MOT...LOC 1659Z 185DEG 31KT 4711 10148 HOLLAN
Special Weather Statement
National Weather Service Bismarck ND
1209 PM CDT Tue Jun 30 2020
NDZ035-036-301800-
Kidder ND-Burleigh ND-
1209 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR KIDDER AND EASTERN BURLEIGH
COUNTIES UNTIL 100 PM CDT...
At 1208 PM CDT, strong thunderstorms were located along a line
extending from near Tuttle to Lake Isabel. Movement was northeast at
25 mph.
Wind gusts to 50 mph will be possible with these storms. The strong
winds are mainly occurring to the west of these storms.
Locations impacted include...
Steele, Tappen, Wing, Sterling, Tuttle, Pettibone, Dawson, Robinson,
Lake Isabel, Driscoll, Mckenzie, Crystal Springs, Lake Williams,
Arena, Moffit and Horsehead Lake.
LAT...LON 4733 10047 4733 9948 4698 9948 4698 9945
4663 9945 4663 10048
TIME...MOT...LOC 1708Z 211DEG 23KT 4718 10000 4681 9974
HOLLANThe Bismarck radar (KBIS), 99 km away, was scanning. The volume nearest the first event began at 18:05 UTC.
2 hail, 1 flash flood, 1 funnel cloud. Local standard time, as filed.
Multiple rounds of heavy rain fell over northwest and west-central Wells County, with a daily total of almost seven inches near the Harvey area. Many rural roads and fields were flooded. A side hill gave way onto a road on the west end of Harvey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899355, 899356, 899730, 899357.